Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 18, 2018, 6:33 PM CDT for 4 counties in Texas. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2018, 6:33 PM CDT (23:33 UTC)
- Expired
- Mar 18, 2018, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 86 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 6:40 PM CDT | TSTM WND DMG | Snook, TX | A CARPORT COVER AND HAY RING WERE BLOWN OVER IN SNOOK. REPORTED BY THE PUBLIC ON TWITTER. |
| Mar 18, 6:41 PM CDT | HAIL 0.88 | Lyons, TX | |
| Mar 18, 7:12 PM CDT | HAIL 0.75 | 5 Nnw Navasota, TX | HAIL RANGING FROM PEA TO PENNY SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
126
WUUS54 KHGX 182333
SVRHGX
TXC041-051-185-477-190015-
/O.NEW.KHGX.SV.W.0013.180318T2333Z-180319T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
633 PM CDT SUN MAR 18 2018
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Burleson County in southeastern Texas...
Central Grimes County in southeastern Texas...
Northeastern Washington County in southeastern Texas...
Brazos County in southeastern Texas...
* Until 715 PM CDT.
* At 632 PM CDT, a severe thunderstorm was located over Snook, or 11
miles southwest of College Station, moving east at 45 mph. these
storms have had a history of producing up to softball size hail.
HAZARD...Ping pong ball to golf ball size hail and 60 mph wind
gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
College Station, Bryan, Navasota, Caldwell, Somerville, Snook,
Bedias, Wixon Valley, Millican, Anderson, Lake Somerville Dam, Kyle
Field, Iola, Lyons, Deanville, Wellborn, Roans Prairie and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3056 9676 3074 9634 3085 9595 3057 9584
3036 9614 3030 9663 3031 9668 3032 9669
3032 9675 3034 9675 3035 9677 3036 9677
3038 9678
TIME...MOT...LOC 2332Z 273DEG 38KT 3048 9644
HAIL...1.50IN
WIND...60MPH
$$1 follow-up statement
945
WWUS54 KHGX 182351
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
651 PM CDT SUN MAR 18 2018
TXC041-051-185-477-190015-
/O.CON.KHGX.SV.W.0013.000000T0000Z-180319T0015Z/
Burleson TX-Grimes TX-Washington TX-Brazos TX-
651 PM CDT SUN MAR 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BURLESON...NORTHWESTERN GRIMES...NORTHEASTERN
WASHINGTON AND SOUTHEASTERN BRAZOS COUNTIES...
At 651 PM CDT, a severe thunderstorm was located over Millican, or 8
miles northwest of Navasota, moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
College Station, Bryan, Navasota, Somerville, Snook, Millican,
Anderson, Lake Somerville Dam, Kyle Field, Iola, Lyons, Wellborn,
Carlos and Roans Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3053 9656 3074 9634 3078 9600 3053 9593
3044 9602 3036 9614 3030 9662 3036 9667
TIME...MOT...LOC 2351Z 273DEG 38KT 3047 9620
HAIL...2.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:20 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 18, 3:20 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
320 PM CDT Sun Mar 18 2018
.DISCUSSION...
A weak upper level disturbance will approach SE TX this evening
and this feature may serve as a catalyst for scattered showers and
storms. So much is dependent on the capping inversion and whether
the cap holds or can break. SPC has expanded the slight risk for
severe storms into Houston, Trinity and Polk counties and has
brought the marginal risk down to Spring Creek. Will carry chance
PoPs this evening over the northeast zones where risk for strong
storms is highest and taper PoPs lower to the southwest. At this
time, feel capping inversion will hold but confidence is low.
Low pressure in the lee of the Rockies will move east tonight. A
dry line over West Texas will also move slowly east tonight and the
two features will eventually phase and and serve as a focus for
scattered showers late tonight into very early Monday. The front
will clear the coast around 15z and much drier air will filter
into the region in the wake of the boundary. Sea fog will again be
possible over the near shore waters and adjacent bays tonight.
High pressure will build into the plains on Monday and very dry
air will be present over the CWA. RH values will likely fall below
20 percent over much of the region. Winds will be strongest over
the northwest zones and a Fire Weather Watch has been issued for
areas generally north of a Columbus to Hempstead to Madisonville
line for Monday afternoon. A secondary surge of cooler air will
bring an increase in northwest winds on Tuesday but high temperatures
will be cooler and RH values will be higher so the risk for fire
weather should decrease a bit.
Rest of the week into next weekend looks nice and quiet. Surface
high pressure will settle over SE TX on Wednesday and move east
of the area on Thursday. Onshore winds will return on the back
side of the retreating high and low level moisture will gradually
increase. The upper flow stays mainly W-NW through the week as
weak upper level ridging expands over Texas. A gradual warming
trend is expected toward the end of the week with maybe some light
warm air advection showers on Fri/Sat. 43
&&
.MARINE...
A slight strengthening and veering to this recently weak onshore
flow tonight into early Monday morning. A weak cold frontal passage
is slated for early to mid Monday morning. Just downstream of this
front there will be periods of returning sea fog...locally dense.
Areawide visibilites will likely dropping to under 2 miles to
locally under a mile through the overnight hours across the
nearshore Gulf waters...bays and local intercoastal waterways. A
secondary frontal passage early Tuesday morning will veer winds
around to the west northwest and strengthen them to sustained
Caution levels...Advisory in gust...through Wednesday morning (over
the far offshore waters). Backing high pressure moving into the
lower Mississippi River Valley at mid week will swing winds around
to onshore by late Wednesday. 31
.FIRE...
The passage of two cold fronts within the next 48 hours...both early
tomorrow and on Tuesday morning...will advect in a much drier
northerly air mass. Antecedent conditions will be of
moderate/elevated fire weather danger as northern county 100 hour
fuel moisture (grasses) is around 15% or slightly under. A Fire
Weather Watch has been issued for the northwestern counties of our
forecast area from late Monday morning through the afternoon hours.
Northerly winds will be slightly stronger on Tuesday but...with
relatively cooler ambient temperatures...relative humidities will be
slightly higher. Thus...Monday afternoon's lowest %RHS are out-of-
phase with Tuesday's stronger winds behind the reinforcing front. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 62 82 48 70 46 / 20 10 0 0 0
Houston (IAH) 69 85 50 72 50 / 30 10 0 0 0
Galveston (GLS) 68 82 57 71 59 / 20 20 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday morning through Monday evening
for the following zones: Austin...Brazos...Burleson...
Grimes...Madison...Waller...Washington.
GM...NONE.
&&Hazardous weather outlook, Mar 18, 3:26 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 326 PM CDT Sun Mar 18 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-192030- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 326 PM CDT Sun Mar 18 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible tonight northeast of a Madisonville to Livingston line as a weak upper level disturbance moves across the state. The primary severe weather hazard will be large hail. A capping inversion is in place, and if the cap holds, storms will NOT develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dry air will move into Southeast Texas on Monday and humidity levels will fall below 20 percent. Elevated fire weather conditions will be possible as west winds increase to 15 to 20 mph. A Fire Weather Watch has been issued for Monday afternoon for areas northwest of a Columbus to Hempstead to Madisonville line. Elevated fire weather conditions will remain possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening if strong storms develop. GMZ330-335-350-355-370-375-192030- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 326 PM CDT Sun Mar 18 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Sea fog will be possible tonight and visibility could drop below a mile at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Mar 18, 5:25 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
525 PM CDT SUN MAR 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 W CALDWELL 30.53N 96.72W
03/18/2018 M1.00 INCH BURLESON TX PUBLIC
MIX OF DIME TO QUARTER SIZED HAIL 2 MILES NORTHWEST OF
CALDWELL AIRPORT.
&&
EVENT NUMBER HGX1800017
KPLocal storm report, Mar 18, 5:30 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
530 PM CDT SUN MAR 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 3 NNE MIDWAY 31.07N 95.73W
03/17/2018 E1.00 INCH MADISON TX BROADCAST MEDIA
PUBLIC REPORT OF QUARTER SIZED HAIL TO KBTX.
&&
EVENT NUMBER HGX1800019
KPSpecial weather statement, Mar 18, 5:37 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
537 PM CDT SUN MAR 18 2018
TXZ195-196-182300-
Brazos TX-Burleson TX-
537 PM CDT SUN MAR 18 2018
...SPECIAL WEATHER STATEMENT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tanglewood, or 8 miles north of Lexington, moving east at 45 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Caldwell and Chriesman.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3066 9676 3069 9653 3058 9670 3048 9670
3042 9683 3043 9685 3043 9687 3046 9688
3046 9690 3047 9691 3049 9690 3050 9691
3051 9690 3054 9692 3054 9694 3056 9696
TIME...MOT...LOC 2237Z 256DEG 39KT 3053 9699Local storm report, Mar 18, 6:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
617 PM CDT SUN MAR 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 SSE BRYAN 30.65N 96.36W
03/18/2018 E0.75 INCH BRAZOS TX TRAINED SPOTTER
&&
EVENT NUMBER HGX1800020
41Special weather statement, Mar 18, 6:23 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
623 PM CDT SUN MAR 18 2018
TXZ195>198-190000-
Washington TX-Brazos TX-Grimes TX-Burleson TX-
623 PM CDT SUN MAR 18 2018
...SPECIAL WEATHER STATEMENT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snook, or 8 miles east of Caldwell, moving east at 45 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Western College Station, Bryan, Somerville, Snook, Millican and
Lyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Texas.
LAT...LON 3032 9660 3059 9670 3070 9634 3053 9637
3049 9617 3045 9599
TIME...MOT...LOC 2323Z 263DEG 39KT 3051 9656Local storm report, Mar 18, 6:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 PM CDT SUN MAR 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 2 SSE BRYAN 30.64N 96.35W
03/18/2018 E1.50 INCH BRAZOS TX TRAINED SPOTTER
&&
EVENT NUMBER HGX1800021
41The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:07 PM CDT | Special Weather Statement | HGX | Houston | 68 min |
| Mar 17, 8:29 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison | 46 min |
| Mar 17, 9:06 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Trinity, Walker | 39 min |
| Mar 17, 9:40 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity, Walker | 35 min |
| Mar 17, 9:44 PM CDT | Special Weather Statement | HGX | Houston | 46 min |
| Mar 17, 9:48 PM CDT | Special Weather Statement | HGX | Burleson | 57 min |
| Mar 17, 10:13 PM CDT | Special Weather Statement | HGX | Houston | 47 min |
| Mar 18, 12:14 AM CDT | Marine Dense Fog Advisory | HGX | 10 hr | |
| Mar 18, 2:44 PM CDT | Fire Weather Watch | HGX | Austin, Brazos, Burleson, Grimes, Madison, Waller and 1 more | 14 hr |
| Mar 18, 4:33 PM CDT | Special Weather Statement | HGX | Burleson | 27 min |
| Mar 18, 4:44 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 46 min |
| Mar 18, 4:57 PM CDT | Special Weather Statement | HGX | Brazos | 48 min |
| Mar 18, 5:03 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Madison | 42 min |
| Mar 18, 5:29 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Washington | 31 min |
| Mar 18, 5:37 PM CDT | Special Weather Statement | HGX | Burleson | 23 min |
| Mar 18, 5:46 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Houston, Madison, Walker | 44 min |
| Mar 18, 5:49 PM CDT | Severe Thunderstorm Warning | HGX | Burleson | 26 min |
| Mar 18, 6:01 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes | 29 min |
| Mar 18, 6:23 PM CDT | Special Weather Statement | HGX | Burleson | 37 min |
| Mar 18, 6:29 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Polk, San Jacinto, Trinity, Walker | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.